Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Diabetes (http://www.lowcarbfriends.com/bbs/diabetes/)
-   -   Warning: Women's issue may be TMI (http://www.lowcarbfriends.com/bbs/diabetes/822774-warning-womens-issue-may-tmi.html)

Aomiel 02-16-2014 05:58 AM

Warning: Women's issue may be TMI
 
This may be TMI for men but thought I'd bring it up because I don't see it too many places...

For 2 years prior to starting Bernstein and getting my blood sugars under control, I was plagued with external genital itching. They figured that, due to the diabetes, it was a yeast infection. Nope and they never could find a 'cause'. Their solution was to continue what I was doing to get some temporary relief - frequent washing and application of cream de la femme...a lubricant that I found that is wonderful for dryness.

Within 2 weeks of starting Bernstein, and my BG's dropping from 200-300 to around 110, the itching was gone...and so was the incredible dryness I had been dealing with. It was only after I discovered this that the doctors (my GYN, diabetes clinic, etc.) said, "Oh yeah, genital itching is a common 'neuropathy' of high blood sugars." Then why didn't they say that when I came to them with the issue in the first place? :annoyed:

finallylosing 02-16-2014 07:23 AM

Wow, never heard of that kind of "neuropathy"! Glad it cleared up for you because it doesn't sound pleasant.
I know before I was diagnosed, like even as a kid, I had many yeast infections and my mom even had them check me for diabetes. I was probably borderline way back then but nothing was done.

jensen 02-20-2014 05:17 AM

I too get this . Its always a sign my sugars are elevating. Soon as my sugars are normalized the problem resolves.

Janknitz 02-20-2014 01:31 PM

Well, there's some motivation to keep you BG in good control! :)

Aomiel 02-21-2014 05:38 AM

Jan...yeah, that's always in the back of my mind when something 'bad' tempts me. When someone asks what's the thing that motivates me the most, I can't tell 'em. :D

Aomiel 02-21-2014 06:06 AM

Illogical diabetes management
 
I think I mentioned that my friend takes me in to the diabetes clinic with her because I'm her medical advocate. So about 2 weeks prior to her first appointment with the doctor, she started on Bernstein. In that 2 weeks, she took her BG's from slightly under 200 (pretty consistently) to around low 130's and dropped from 205 lbs to 190! :clap:

Despite going in with 2 weeks of food logs, weight loss chart and BG readings, they didn't seem at all impressed with her progress. Now, granted, they don't know if she's telling the truth at that point, but still. Anyway, she gave them a paper listing the basics of Bernstein's diet and they still prescribed the following *after being told that she was continuing on Bernstein and not their 140gm carb diet*.

Metformin 500mg twice a day (extended release)
Amaryl 4mg twice a day
Invokana 5mg once a day
Januvia 500mg once a day

After crashing to below 65 by mid morning for 2 days, and eating about 40gm carbs in an attempt to bring it up afterwards, I told her that I'd bet it was the Amaryl since that's a common side effect when combined with Metformin, and to call the clinic. Not impressed that it took her 2 more days to get ahold of them and only because she managed to get a person instead of voice mail.

Now, my logic says that if it is the Amaryl which beats on the pancreas to force it to produce insulin to take care of the carbs you eat at meals (explanation given by doctor), then sounds like the Amaryl should be dropped since she's not eating the expected 40gm of carbs at each meal. Guess 'medical' knowledge takes a different approach. Not sure I would have believed it if I wasn't on speaker phone with her.

The PA told her that her crash is due to not eating enough carbs and to increase her carbs to 40gm at each meal. When she/I explained that she is following Bernstein which is only 5 carbs at breakfast and 10 at lunch and dinner, the nurse immediately got on her high horse and said that's not healthy...the brain needs glucose to function. I agreed with her and then said, but protein, in the absence of the carbs, can supply the brain with that glucose. It's called gluconeogenesis. She wasn't interested. :annoyed: She also wasn't interested in her progress on Bernstein's prior to being put on medications.

She finally said, "Ok, the diet works *now*, but can she eat like this for life?" Dee and I just looked at each other and thought "seriously?". She told the nurse that she's not thinking into the future. Right now, this works and they need to work with her. At the point where she finds she can't, then she'll deal with it. I was so shocked. Dee is a very introverted person who tends to let just about everyone intimidate her. Maybe due to being abused as a child and then later having an abusive spouse. She's never really stood up for herself (husband was shot to death in a bar), so I was very proud of her for taking this 'stand'.

Anyway, what is it with the medical profession that they don't get that controlling our diabetes with as few meds as possible is *better* than just continuing to dump meds on us in ever increasing amounts without really addressing the underlying problem?

Not real impressed with this clinic anyway. The PA and nurses think ketogenic is the same as ketoacidosis. Oy.:stars: Oh and they finally said to discontinue the Amaryl.

Aomiel 02-21-2014 10:03 AM

Oops sorry. The above was supposed to be a new thread. :o

shebasmudder 02-23-2014 11:31 AM

Oh, my, I definitely had the permanent itchy feeling. My last a1c was 8.1 so that explains it. I was averaging 211 fbg per day. Thanks, op, for the insight. I may have to try to find that cream because I feel I am pre-menopausal.

Aomiel 02-24-2014 03:24 PM

Shebasmudder....I sent you a PM.

chesleeb 02-24-2014 05:39 PM

I love this thread had these issues when I quit Atkins.... getting back on the wagon

cfine 03-06-2014 11:03 AM

If the medical community doesn't want us thinking that their is some conspiracy to keep us all sick then they need to change their tune!! I would have quit the medication without their approval but that's just me.

shebasmudder 03-06-2014 12:04 PM

Quote:

Originally Posted by cfine (Post 16826664)
If the medical community doesn't want us thinking that their is some conspiracy to keep us all sick then they need to change their tune!! I would have quit the medication without their approval but that's just me.

Me, too ! Whenever I get a known side effect, I'd don't have to call anyone. I will stop that med in an instant.

soapluvr 03-06-2014 05:36 PM

Quote:

Originally Posted by cfine (Post 16826664)
If the medical community doesn't want us thinking that their is some conspiracy to keep us all sick then they need to change their tune!! I would have quit the medication without their approval but that's just me.

I would have done the same thing. I don't pay much attention to idiot doctors. ;)


All times are GMT -7. The time now is 09:55 AM.